Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Fort Worth, TX

January 16, 2020Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 16, 2020, 6:33 AM CST for Tarrant County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 16, 2020, 6:33 AM CST (12:33 UTC)
Expired
Jan 16, 2020, 10:00 AM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 29 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 7:00 AM CSTFLASH FLOOD3 Wnw Pantego, TXSOCIAL MEDIA REPORT FROM THE FT WORTH FIRE DEPT REPORTED HIGH WATER RESCUE/INVESTIGATION NEAR 7400 BLOCK E LANCASTER AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS54 KFWD 161233
FFWFWD
TXC439-161400-
/O.NEW.KFWD.FF.W.0003.200116T1233Z-200116T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
633 AM CST Thu Jan 16 2020

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  East central Tarrant County in north central Texas...

* Until 800 AM CST.

* At 630 AM CST, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain along East Loop 820 from 
  Highway 287 north to I-30. An automated gauge has reported nearly 
  4 inches of rain over the last 2 hours between Lancaster Avenue 
  and I-30 just east of Loop 820. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3286 9704 3273 9704 3269 9726 3280 9726

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Dunn
2 follow-up statements
895 
WGUS54 KFWD 161342
FFWFWD
TXC439-161600-
/O.EXT.KFWD.FF.W.0003.000000T0000Z-200116T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
742 AM CST Thu Jan 16 2020

The National Weather Service in Fort Worth has extended the

* Flash Flood Warning for...
  East central Tarrant County in North Texas...

* Until 1000 AM CST.

* At 738 AM CST, emergency management reported that numerous high 
  water rescues were ongoing just east of downtown Fort Worth. 
  Automated rain gauges have indicated that up to three inches of 
  rain have already fallen. Flash flooding is already occurring and 
  may be aggravated by additional rainfall. Additional rainfall of 
  up to one inch will be possible over the next 1 to 2 hours.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3286 9704 3273 9704 3269 9726 3280 9726

FLASH FLOOD...OBSERVED

$$

Bain
364 
WGUS74 KFWD 161559
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
959 AM CST Thu Jan 16 2020

TXC439-161607-
/O.EXP.KFWD.FF.W.0003.000000T0000Z-200116T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tarrant TX-
959 AM CST Thu Jan 16 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL TARRANT COUNTY WILL
EXPIRE AT 1000 AM CST...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. There may be lingering minor flooding in poor 
drainage areas, therefore, please continue to heed any remaining 
road closures.

LAT...LON 3286 9704 3273 9704 3269 9726 3280 9726

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 6:16 AM CST, 17 minutes earlier.

Area forecast discussion, Jan 16, 6:16 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
616 AM CST Thu Jan 16 2020

.AVIATION...
/12 UTC TAF Cycle/

Concerns---TSRA...ceiling and visibility trends.

A band of SHRA and embedded TSRA will continue to lift northward
through Metroplex TAFs with impacts to just about all
arrival/departure gates. IFR vsby (due to +RA) along with MVFR
cigs between FL015-FL20 should be anticipated. I expect that by
15-16 UTC most of this activity will have lifted northward out of
the vicinity of all Metroplex TAFs. Just showers are expected
INVOF Waco this morning, with occasional SHRA within 5 miles of
this terminal.

MVFR cigs will gradually lower to IFR through mid-morning as winds
just above the surface become more easterly and transports richer
moisture toward the I-35 corridor. Given the wind field, there's a
good chance that most sites will be entrenched in IFR through the
remainder of the 12 UTC TAF cycle, including the 24 to 30 hour
window of the D/FW TAF. LIFR cigs are possible, during this time, but
confidence is too low prevail these poor flying conditions.

Intermittent SHRA...DZ and BR will reduce visibility down into
MVFR with IFR visibility probable by mid to late afternoon.
Surface winds may become more easterly around 1200 UTC Friday and
could allow for a return to south flow operations. However, the
shallow cold airmass may be difficult to erode and as such, I'll
omit this from the current TAF set.

Bain

&&

.SHORT TERM... /Issued 330 AM CST Thu Jan 16 2020/
/Today and Tonight/

Increasing rain chances and cooler conditions are the main
headlines in the short term forecast period.

The radarscope as of 0300 CST was starting to illuminate with
isolated to widely scattered showers developing. Area VWPs
sampled a veering low level wind field with 925-850mb flow
becoming more east/southeasterly resulting in gradual upglide
along the surface front which was located roughly near a Tyler to
to Burnet line. Ahead of this boundary, some patchy to areas of
fog will develop through the pre-dawn hours as the windshift has
not effectively overturned the boundary layer. At this time, dense
fog appears unlikely and I will forgo any advisories. Trends will
be monitored through the morning.

As we head through the morning hours, I expect a proliferation of
convective activity as low level ascent intensifies ahead of a
diffuse wave expected to eject out into the Big Country around
1000 CST. While most areas should see some measurable rainfall
today, the most concentrated rain/storm activity will initially
be focused near and just north of the I-20 corridor this morning
before shifting to the west and north through the day. Instability
in general will be on the order of a few hundred Joules per
kilogram and for that reason, I'll only advertise isolated
thunderstorms. Severe weather prospects appear low, but I wouldn't
be surprised if a stronger embedded updraft produced brief bouts
of small hail. It'll be much cooler today compared to the past few
periods as cold advection coupled with the cloud, rain and storms
should keep temperatures in check. If the NAM is to verify (which
is entirely possible), some areas across the Big Country may fall
into the upper 30s this morning and struggle to get above 40.
This would be a good 10 to 15 degrees below normal for this time
of year. Other areas will likely remain in the 50s (5 to 8
degrees below normal) with some 60s/70s possible as technical
"high temperatures" for the day across the Brazos Valley. Note,
however, many locations will see their high temperatures early on
today and the CAA will result in increasingly cooler conditions as
we venture into the afternoon and toward nightfall.

We should see a brief lull in the rain/isolated thunderstorm
activity this evening and into the night as we await the next
impulse arriving from the west. During this time, a surge of
moisture---likely associated with the retreating front---will
slosh back to the west and northwest. This could result in another
round of rain/storms as well as fog. For now, I'll keep mention
of fog out of the forecast, but it may need to be added as
warm/moist air slides atop the cooler near surface layer.

Bain

&&

.LONG TERM... /Issued 330 AM CST Thu Jan 16 2020/
/Friday through Wednesday/

Another dreary day is expected on Friday areawide with rain
chances increasing as we go through the day. A large upper trough
will be ejecting into the Plains during the day allowing surface
pressures to rapidly fall. As an area of low pressure develops and
moves northeast, our cold front will quickly return north as a
warm front by afternoon. Forcing for ascent will be maximized
within a concentrated area of 925-850 mb warm advection just to
the northwest of the CWA during the morning hours, and most of the
ongoing rainfall will be in that area. We'll likely still have
some areas of rain ongoing farther east and south, but rain
chances will increase throughout North Texas during the afternoon
hours. As the upper trough continues eastward into the evening
hours, a cold front will slide south into the region by night.
Showers and perhaps a few thunderstorms will precede the front
with precipitation coming to an end from west to east overnight. A
lack of appreciable instability will be the main limiting factor
for a better coverage of thunderstorms through the day.

The weekend is shaping up to be quite nice and seasonably cool.
Skies will clear early Saturday and highs will top out in the mid
to upper 50s. A brisk north wind will make it feel a little
cooler. Continued cold advection into Sunday will mean another
cool day. Highs on Sunday will be in the lower 50s. We'll likely
see a late day increase in mid and high cloud cover on Sunday
which may also help limit temperatures.

A strong disturbance swinging through the mid-Mississippi River
Valley on Monday will send another cold front through the area.
This system should be dry but it will make for a chilly Monday and
Tuesday with highs likely staying in the upper 40s for most areas.
Moisture will return on Wednesday ahead of a potent late week
system that will likely bring additional rain chances.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    50  44  57  49  58 /  80  60  80  70   5
Waco                56  47  63  51  62 /  70  30  70  60  10
Paris               54  43  52  48  56 /  70  40  70  80  10
Denton              47  46  55  46  56 /  90  70  90  70   5
McKinney            49  46  56  48  56 /  80  60  80  80   5
Dallas              51  48  57  49  59 /  80  60  80  70   5
Terrell             56  47  59  49  59 /  80  40  70  80  10
Corsicana           58  50  65  53  61 /  60  30  60  70  20
Temple              56  55  64  53  62 /  60  40  60  50  20
Mineral Wells       46  45  52  44  56 /  90  70  80  50   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/91
Hazardous weather outlook, Jan 16, 3:43 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
343 AM CST Thu Jan 16 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
343 AM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Fog will be possible this morning across the Brazos Valley and
visibility may be reduced down to 1 mile.

Isolated to scattered thunderstorms are possible today across North
and Central Texas. Widespread severe weather looks unlikely, but a
few strong storms capable of small hail cannot be discounted.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances return Friday and linger through early Saturday with
another cold front. Although the threat of severe weather appears
low, heavy rain may reaggravate flooding issues, particularly along
and north of the I-20 corridor.

A slight chance of storms will return on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Bain

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 5:29 AM CSTAreal Flood AdvisoryFWDTarrant2 hr
Jan 16, 7:15 AM CSTAreal Flood AdvisoryFWDDallas2 hr
Jan 16, 7:18 AM CSTRiver Flood WarningFWDDallas34 hr
Jan 16, 7:18 AM CSTRiver Flood WarningFWDDenton57 hr
Jan 16, 7:18 AM CSTRiver Flood WarningFWDDallas49 hr
Jan 16, 7:51 AM CSTAreal Flood AdvisoryFWDTarrant114 min
Jan 16, 8:36 AM CSTAreal Flood AdvisoryFWDDallas114 min
Jan 16, 9:17 AM CSTRiver Flood WarningFWDDallas3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.